Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 293, NWS Norman, OK

June 16, 1997Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 1997, 8:52 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 8:52 PM CDT (01:52 UTC)
Expired
Jun 16, 1997, 9:45 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 36 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:30 PM CDTHail 1Purcell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3446 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS1 KOKC 170154 RRA
SVROKC
OKC027-087-170245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTH CENTRAL CLEVELAND AND CENTRAL MCCLAIN

INCLUDING THE FOLLOWING LOCATIONS
     BLANCHARD...DIBBLE...LEXINGTON...NOBLE...PURCELL
     ...SLAUGHTERVILLE...WASHINGTON AND WAYNE

AT 852 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES NORTHEAST OF DIBBLE.

THE STORM WAS MOVING EAST AT 25 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF QUAQRTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


LAT...LON 3489  9721 3492  9765 3518  9765 3521  9722
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 3:36 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 16 1997

FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH
FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR
A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR
ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU
TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES
SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL
THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET.

ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL
AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500
J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES.
EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR.

WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE
FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW
COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE
EFFICIENT...SLOW MOVING CONVECTION.

MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z
WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS
FOR TUE.

MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK.

COORD WITH TUL.

FCSTID = 22
OKC   64  85  65  88 /  60  30   0   0
HBR   61  85  63  90 /  50  10   0   0
SPS   65  86  65  93 /  70  10   0   0
GAG   60  84  59  90 /  50  10   0   0
PNC   61  84  64  88 /  50  20   0   0
DUA   67  86  67  87 /  80  30  10   0

.OKC...
OK...FLASH FLOOD WATCH TONIGHT FOR ZONES
OKZ032...OKZ037...OKZ039...OKZ041>053.

TX...FLASH FLOOD WATCH TONIGHT FOR ZONES
TXZ085>090.

CB

In the hours before

Local storm report, Jun 16, 6:17 PM CDT, 2 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    2 N TONKAWA               OK   1.75 HAIL COVERING GROUND
06/16/97   KAY
Local storm report, Jun 16, 6:48 PM CDT, 2 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0648 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    PONCA CITY                OK   60-70 MPH WINDS WEST SIDE
06/16/97   KAY                            OF PONCA CITY.

MCCAMMON
Local storm report, Jun 16, 7:49 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0749 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 SW     BUTLER           OK   58 MPH WIND GUST MEASURED BY
06/16/97   CUSTER                         OKLAHOMA MESONETWORK
Local storm report, Jun 16, 7:54 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0749 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 SW     BUTLER           OK   58 MPH WIND GUST MEASURED BY
06/16/97   CUSTER                         OKLAHOMA MESONETWORK
Local storm report, Jun 16, 8:37 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0837 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 NE ELDORADO             OK   67 MPH WINDS.
06/16/97   JACKSON

0815 PM    8 E NEWKIRK               OK   63 MPH WIND GUST...MEASURED
06/16/97   KAY                            OKLAHOMA MESONETWORK.

0837 PM    EMPIRE CITY               OK   1.75 INCH HAIL.
06/16/97   STEPHENS

MCCAMMON
Local storm report, Jun 16, 8:39 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0837 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 NE ELDORADO             OK   67 MPH WINDS.
06/16/97   JACKSON

0815 PM    8 E NEWKIRK               OK   63 MPH WIND GUST...MEASURED
06/16/97   KAY                            OKLAHOMA MESONETWORK.

0837 PM    EMPIRE CITY               OK   1.75 INCH HAIL.
06/16/97   STEPHENS

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningOUNPushmataha30 min
Jun 16, 7:01 PM CDTFlash Flood WarningOUNKay3 hr
Jun 16, 7:14 PM CDTSevere Thunderstorm WarningOUNLove, Marshall46 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningOUNPushmataha30 min
Jun 16, 7:33 PM CDTSevere Thunderstorm WarningOUNCuster, Washita42 min
Jun 16, 7:50 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson55 min
Jun 16, 8:09 PM CDTSevere Thunderstorm WarningOUNCuster51 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningOUNJohnston46 min
Jun 16, 8:17 PM CDTSevere Thunderstorm WarningOUNTillman43 min
Jun 16, 8:32 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes43 min
Jun 16, 8:38 PM CDTSevere Thunderstorm WarningOUNStephens52 min
Jun 16, 8:42 PM CDTSevere Thunderstorm WarningOUNBlaine48 min
Jun 16, 8:46 PM CDTSevere Thunderstorm WarningOUNGarvin44 min
Jun 16, 8:50 PM CDTSevere Thunderstorm WarningOUNPottawatomie40 min
Jun 16, 9:01 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman44 min
Jun 16, 9:01 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa44 min
Jun 16, 9:05 PM CDTSevere Thunderstorm WarningOUNComanche, Grady40 min
Jun 16, 9:09 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc51 min
Jun 16, 9:14 PM CDTSevere Thunderstorm WarningOUNHughes46 min
Jun 16, 9:20 PM CDTFlash Flood WarningOUNHughes3 hr
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningOUNStephens49 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole48 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain44 min
Jun 16, 9:43 PM CDTSevere Thunderstorm WarningOUNGrady47 min
Jun 16, 9:51 PM CDTSevere Thunderstorm WarningOUNHughes39 min
Jun 16, 9:54 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson51 min
Jun 16, 9:57 PM CDTSevere Thunderstorm WarningOUNCarter48 min
Jun 16, 10:10 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens50 min
Jun 16, 10:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
Jun 16, 10:29 PM CDTFlash Flood WarningOUNStephens106 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.